Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 23, NWS Pueblo, CO

May 30, 1999Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 30, 1999, 6:50 PM MDT for Baca County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 30, 1999, 6:50 PM MDT (00:50 UTC)
Expired
May 30, 1999, 7:50 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Baca County, CO

The radar

The Pueblo radar (KPUX), 191 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 6:51 PM MDTHail 0.75Two Buttes, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 972 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
972 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2622 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KPUB 310045 RRA
SVRPUB
COC009-310150-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
650 PM MDT SUN MAY 30 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BACA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 750 PM MDT

* AT 648 PM MDT...RADAR SHOWED A SEVERE STORM 9 MILES NORTHWEST OF
  WALSH OR 7 MILES EAST OF SPRINGFIELD MOVING EAST SOUTHEAST AT 25
  MPH.

SOME LOCATIONS AFFECTED WILL BE VILAS THROUGH 715 PM MDT AND WALSH
BY 700 PM MDT

AT 632 PM MDT 1 INCH DIAMETER HAIL WAS REPORTED 8 MILES NORTH OF
SPRINGFIELD.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY
IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE
BEST PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE
WARNING.

JK/ASH



&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:18 PM MDT, 4 hours 32 minutes earlier.

Area forecast discussion, May 30, 2:18 PM MDT, 4 hours 32 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
218 PM MDT SUN MAY 30 1999

TIMING OF MID-LEVEL SHORTWAVES AND SURFACE FRONTAL POSITION OVER NEXT
TWO DAYS THE MAIN CHALLENGE THIS FORECAST PACKAGE.

TONIGHT/MEMORIAL DAY: CURRENT WATER VAPOR IMAGERY SHOWED WEAK SHEAR
AXIS MOVING THROUGH CENTRAL CO AT THE MOMENT.  HARD TO PICK OUT
SIGNIFICANT SHORTWAVES ACROSS SOUTHWESTERN U.S. AS HAS BEEN THE CASE
THE LAST FEW DAYS. LIGHTNING DATA INDICATING THE MAIN SHRA/TSRA
ACTION IS JUST AHEAD OF SHORTWAVE IN NORTHEASTERN CO.  THERE ARE A
FEW STRIKES FROM TIME TO TIME ACROSS WESTERN HALF OF CWA AT THE
MOMENT. DRYLINE HAS MADE ITS CLIMATOLOGICAL JUMP EASTWARD INTO
WESTERN KS WITH A FRONTAL BOUNDARY EXTENDING FROM THE NORTHERN
PLAINS INTO SOUTHEASTERN WY TO LOW IN WEST CENTRAL WY PER 19Z/30
SURFACE ANALYSIS.  SURFACE WIND DISORGANIZED ACROSS CWA. CONVECTIVELY
INDUCED PRECIPITATION NOT AS WIDESPREAD AS YESTERDAY WITH ONLY
ISOLATED TO WIDELY SCATTERED COVERAGE ACROSS THE EASTERN SAN JUAN AND
LA GARITA MOUNTAINS AND UPPER AR RIVER VALLEY.  NOT MUCH IN THE WAY
OF STRONG CU VERTICAL DEVELOPMENT IN SOUTHEASTERN CO PLAINS YET PER
IR SATELLITE AND LOOK OUTSIDE DUE TO LACK OF GOOD FOCI FOR
INITIATION. LAPS CAPES RUNNING ABOUT 1400-1600 J/KG WHICH IS QUITE
LESS THAN YESTERDAY.  SHORT RANGE MODELS ARE FAIRLY CONGRUENT WITH
TIMING/ POSITION OF POSITIVELY TILTED ID SHORTWAVE OVER THE NEXT 12-
24 HOURS. WILL LOOK FOR PROGRESSIVE WAVE TO SLOWLY MIGRATE INTO WY BY
MONDAY AFTERNOON. BIG KEY TO THE FORECAST WILL BE SURFACE FRONTAL
POSITION TONIGHT/MEMORIAL DAY.  PLAN TO FOLLOW ETA GIVEN BETTER
TOPOGRAPHIC RESOLUTION.  SCATTERED SHRA/TSRA ACROSS WY/NORTHEASTERN
CO WILL LIKELY TRANSITION TO A MCS LATER ON TONIGHT. MCS...AT EXIT
REGION OF LLJ ACROSS CENTRAL PLAINS...WILL MIGRATE EAST SOUTHEASTWARD
TOWARDS BETTER LOW LEVEL MOISTURE/LIFT SOURCE TONIGHT/MEMORIAL DAY.
MCS COULD HELP DRIVE SURFACE BOUNDARY TO ETA POSITION ACROSS CWA BY
MONDAY AFTERNOON. WILL NEED TO MAINTAIN A SMALL POP OR AREAL COVERAGE
UNTIL SUNSET.  MAY NOT PUT A TIMER ON PRECIPITATION IN EASTERN CWA
FOR FEAR OF ANY MCS OUTFLOW BOUNDARIES. WILL CONTINUE LOW POPS FOR
MEMORIAL DAY WITH FRONT ACROSS CWA. CURRENT ZFP POPS AND TEMPS LOOK
GOOD...SO WILL CONTINUE.

MONDAY NIGHT/TUESDAY: ALL KINDS OF TIMING AND RUN-TO-RUN PROBLEMS
WITH SHORT RANGE MODELS HANDLING OF PROGRESSIVE OPEN MID-LEVEL
SHORTWAVE MOVING THROUGH ROCKIES MONDAY NIGHT AND TUESDAY. ETA IS THE
FASTEST...WHILE AVN LAGS SYSTEM BY 12 HOURS.  NGM IS MIDDLE OF ROAD.
WITH THE LACK OF ANY STRONG RIDGING ACROSS MID-SECTION OF THE
COUNTRY...WOULD TEND TO LEAN TOWARDS ETA SOLUTION FOR NOW.  SO...WILL
LOOK FOR MID-LEVEL SHORTWAVE TO BE OUT OF THE AREA BY MONDAY NIGHT.
HOWEVER...LOW LEVEL EAST-SOUTHEASTERLY RETURN FLOW AND DAYTIME
HEATING WOULD CONTINUE THE THREAT OF ANY UPSLOPE/DIURNAL CONVECTIVELY
INDUCED PRECIPITATION. CURRENT EXTENDED(TUE) HAS MENTION OF SHRA/TSRA
...SO WILL MAINTAIN GIVEN UNCERTAINTY AND PREVENT YO-YO FORECASTING.
NOT EXPECTING A SIGNIFICANT CHANCE IN TEMPS FOR MONDAY
NIGHT/TUESDAY.

EXTENDED: EXTENDED MODEL RUNS CONTINUE TO INDICATE...WITH SOME RUN-
TO-RUN AND MODEL-TO-MODEL SPATIAL AND TEMPORAL DIFFERENCES...OF AN
ATYPICAL EARLY JUNE SYNOPTIC SCALE FLOW PATTERN ACROSS CONTIGUOUS
48 STATES.  ANOTHER DEEP LONGWAVE TROUGH IN THE WESTERN U.S.
COMBINED WITH STRONG RIDGING IN THE MS RIVER VALLEY WILL ALLOW FOR
STRONG SOUTHWESTERLY FLOW TO RETURN TO CO.  AS IN THE PAST FEW
DAYS...THE FORECAST PROBLEM WILL BE THE TIMING OF WEAK MID-LEVEL
SHORTWAVES EJECTING FROM LONGWAVE TROUGH OVER THE WESTERN U.S.
EXTENDED ALREADY HAS PRECIPITATION MENTIONED FOR WED/THU AND WILL
MAINTAIN.  HOWEVER...THERE IS SOME INDICATION OF DRY SLOT WORKING
INTO SOUTHEASTERN CO BY FRI...SO WILL NOT GO WITH POP GENERALLY ALONG
AND EAST OF I-25.  STILL COULD NOT RULE OUT SOME DIURNAL SHRA/TSRA IN
MOUNTAINS. THEREFORE...WILL ADD CHANCE OF FOR MOUNTAIN ZONES.

.PUB...NONE.

METZE

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.